Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 38, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2002, 3:45 AM CDT for Graves County, McCracken County, Marshall County, Kentucky; Scott County, Stoddard County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 3:45 AM CDT (08:45 UTC)
- Expired
- May 17, 2002, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Graves County, KY, Marshall County, KY, McCracken County, KY, Scott County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 170845
FFWPAH
KYC083-145-157-MOC201-207-171130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
341 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN SOUTHEAST MISSOURI
STODDARD COUNTY IN SOUTHEAST MISSOURI
GRAVES COUNTY IN WESTERN KENTUCKY
MARSHALL COUNTY IN WESTERN KENTUCKY
MCCRACKEN COUNTY IN WESTERN KENTUCKY
* UNTIL 630 AM CDT
* AT 341 AM CDT...RADAR WAS SHOWING THAT ESTIMATED RAINFALL AMOUNTS
WERE APPROACHING READINGS WHERE FLASH FLOODING IS MORE PROBABLE.
NEARLY 3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT OVER PARTS OF THE
WARNED AREA.
ADDITIONAL SHOWERS AND STORMS WILL BE POSSIBLE OVER THE WARNED AREA
THROUGH THE EARLY MORNING HOURS.
* LOCATIONS IN THE WARNING INCLUDE...
BENTON...DRAFFENVILLE...REIDLAND...BLOOMFIELD...DEXTER...DUDLEY...
ESSEX...HAY-WOOD CITY...MINER AND SIKESTON
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3670 9011 3702 9015 3700 8938 3692 8947
3690 8952 3687 8954 3686 8972 3673 8972
3676 8917 3679 8882 3698 8883 3702 8838
3682 8826What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 AM CDT, 45 minutes earlier.
Area forecast discussion, May 17, 3:00 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 AM CDT FRI MAY 17 2002 WILL BE BRIEF DO TO ONGOING FLOODING SITUATION... CURRENT RADAR AND MODEL TRENDS INDICATE THE HIGHEST POTENTIAL FOR HEAVY RAIN TODAY WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA...ESPECIALLY SE MO AND WRN KY. SOME AREAS OF SE MO HAVE ALREADY PICKED UP 2 TO 3 INCHES SINCE 00Z (2.64 AT CGI)...WITH MORE ON THE WAY. ALREADY NUMEROUS FLASH FLOOD WARNINGS OUT...WITH MORE TO COME IN THE NEAR FUTURE FARTHER SOUTH AND EAST. WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD WATCH FOR TODAY...EVEN IN NORTHERN AREAS WHERE RAINFALL MAY NOT BE AS HEAVY. SPC TARGETS SOUTHERN AREAS WITH SLIGHT RISK OF SEVERE...THOUGH I REALLY THINK CURRENT CONVECTION IN THAT REGION IS WORKING OVER THE AIRMASS FAIRLY WELL...AND WILL BE DIFFICULT TO RECOVER DUE TO CLOUDS/PRECIP TODAY. STILL...CANNOT RULE OUT ISOLATED STRONG ELEVATED STORMS. WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS COOL/DRY. SCATTERED FROST NOT OUT OF THE QUESTION SAT NIGHT NORTHERN AREAS AS DEW POINTS SETTLE INTO THE MID 30S AND WINDS GO CALM. BIG QUESTION WILL BE WHETHER SKIES STAY CLEAR...OR WRAP AROUND STRATO CU MAKE IT INTO THE AREA FROM THE NORTH. .PAH...FLOOD WATCH TODAY ALL OF CWA. MEFFERT
In the hours before
Special weather statement, May 16, 11:10 PM CDT, 4 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171008- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1110 PM CDT THU MAY 16 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THREATS... A HEAVY RAIN POTENTIAL EXISTS FOR LATE TONIGHT AND FRIDAY. THIS HEAVY RAIN WOULD LIKELY INCREASE THE CURRENT FLOODING PROBLEMS ACROSS PARTS OF THE AREA. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH FRIDAY FOR THE ENTIRE REGION. DISCUSSION... A COLD FRONT IS EXPECTED TO MAKE ITS WAY SOUTHEAST ACROSS THE QUAD STATE AREA TONIGHT. MOISTURE LEVELS...ALONG WITH UPPER LEVEL DYNAMICS...WILL BE ON THE INCREASE WITH ITS APPROACH. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON AND EVENING. THE MAIN PERIOD OF CONCERN WILL START AFTER MIDNIGHT AS THE FRONT APPROACHES THE NORTHERN SECTIONS OF THE AREA. BY FRIDAY AFTERNOON...THE COLD FRONT IS EXPECTED TO BE SOUTH AND EAST OF THE REGION. THE POTENTIAL FOR THE HEAVIEST RAINFALL IS AFTER THE FRONT PASSES. SO...THE EXTREME NORTHERN SECTIONS MAY SEE THE HEAVIEST RAIN TONIGHT...WHILE THE MAJORITY OF THE AREA WILL SEE THE HEAVIEST RAINFALL TOMORROW. RAINFALL AMOUNTS TONIGHT WILL LIKELY AVERAGE 1 INCH OVER THE NORTHERN SECTIONS...WITH GENERALLY LESS THAN AN INCH SOUTH. SPOTTER ACTIVATION... SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS. SPOTTERS SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO THE RAINS TONIGHT AND TOMORROW. OUTLOOK FOR FRIDAY... THE FLOOD WATCH WILL CONTINUE THROUGH THE DAY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF THE OHIO RIVER...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. LARGE HAIL AND HEAVY RAIN WILL THE MAIN THREATS. AN ADDITIONAL 1 TO 2 AND A HALF INCHES OF RAIN ARE POSSIBLE DURING THE DAY ON FRIDAY.
Local storm report, May 16, 11:43 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT THU MAY 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1134 PM MO FLOODING
05/16/02 CAPE GIRARDEAU AT HWY 61 BETWEEN
FRUITLAND AND JACKSON
FLOODING OVER ROADWAY
REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICELocal storm report, May 17, 12:31 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM CYPRESS IL 0.50 INCH HAIL
05/16/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
1226 AM MO FLOODING
05/16/02 BOLLINGER FLOODING OF HWY 51 AND
HWY A...AND HWY 34 W OF
MARBLE HILL REPORTED BY
BOLLINGER COUNTY SHERIFFS
OFFICELocal storm report, May 17, 12:31 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM CYPRESS IL 0.50 INCH HAIL
05/17/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
1226 AM MO FLOODING
05/17/02 BOLLINGER FLOODING OF HWY 51 AND
HWY A...AND HWY 34 W OF
MARBLE HILL REPORTED BY
BOLLINGER COUNTY SHERIFFS
OFFICE
...CORRECTED FOR DATE OF REPORT...Local storm report, May 17, 2:27 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM JONESBORO IL FLOODING
05/17/02 UNION HWY 127 IN JONESBORO AND
HWY 146 JUST WEST OF
JONESBORO REPORTED BY
UNION COUNTY SHERIFFS
OFFICEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:25 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle | 4 hr |
| May 17, 5:58 AM CDT | Flash Flood Warning | PAH | Calloway, Graves, McCracken, Marshall | 3 hr |
| May 17, 7:56 AM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Hopkins, Livingston, McLean, Muhlenberg and 1 more | 4 hr |
| May 17, 8:59 AM CDT | Flash Flood Warning | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more | 5 hr |
| May 17, 10:10 AM CDT | Flash Flood Warning | PAH | Daviess | 5 hr |
| May 16, 7:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 44 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 22 min |
| May 16, 11:06 PM CDT | Flash Flood Warning | PAH | Bollinger | 3 hr |
| May 16, 11:35 PM CDT | Flash Flood Warning | PAH | Cape Girardeau | 3 hr |
| May 17, 12:40 AM CDT | Flash Flood Warning | PAH | Wayne | 6 hr |
| May 17, 12:49 AM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.